Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Lubbock, TX

May 24, 2002Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2002, 10:08 PM CDT for Cottle County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2002, 10:08 PM CDT (03:08 UTC)
Expired
May 24, 2002, 11:00 PM CDT
In force
52 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:29 PM CDTHail 1.75Paducah, TXStorm spotters affiliated with the Paducah FD reported golfball size hail.
May 24, 10:31 PM CDTHail 1Paducah, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 250308
SVRLBB
TXC101-250400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1008 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS
  OR LARGER 6 MILES WEST OF SWEARINGEN...OR ABOUT 10 MILES NORTH     
  OF PADUCAH...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SWEARINGEN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3410 10039 3404 10030 3403 10007 3430 10005
          3431 10029

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:45 PM CDT, 23 minutes earlier.

Area forecast discussion, May 24, 9:45 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
945 PM CDT FRI MAY 24 2002

FRONT MAKING STEADY PROGRESS THROUGH SOUTHWEST ZONES. WINDS WILL
HOLD UP IN THE 15 TO 30 MPH RANGE...SLIGHTLY HIGHER FOR A COUPLE OF
HOURS IMMEDIATELY BEHIND THE FRONT. MESONET SITE AT REESE CENTER
GUSTED TO 44 MPH AT 930 PM. SUBSIDENCE IN WAKE OF MCS AND FRONTAL
INVERSION SHOULD PREVENT ANY NEW DEVELOPENT AS MID LEVELS REMAIN DRY.
SOME ELEVATED POST FRONTAL CONVECTION POSSIBLE FOR A COUPLE MORE
HOURS OVER THE LOW ROLLING PLAINS. LOW CLOUDS NOTED FROM TULIA TO
FLOYDADA TO ROARING SPRINGS. THIS POST FRONTAL STRATUS SHOULD ROLL
INTO KLBB AND POINT SOUTH NEXT FEW HOURS AND THIS IS REFLECTED IN
ZONE UPDATE.

.LUB...NONE.

JAMES

In the hours before

Special weather statement, May 24, 7:10 PM CDT, 2 hours 58 minutes before
TXZ025-026-031-032-037-038-043-044-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT FRI MAY 24 2002

TORNADO WATCH NUMBER 325 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND
STONEWALL.
Local storm report, May 24, 7:56 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
756 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    CHILDRESS                 TX   .88 INCH HAIL
05/24/02   CHILDRESS

0329 PM    CHILDRESS                 TX   1.75 INCH HAIL
05/24/02   CHILDRESS

0402 PM    CHILDRESS                 TX   .88 INCH HAIL
05/24/02   CHILDRESS

0413 PM    6 NE DICKENS              TX   .88 INCH HAIL
05/24/02   DICKENS

0413 PM    10 E DICKENS              TX   1.25 INCH HAIL
05/24/02   DICKENS

0451 PM    8 SE CHILDRESS            TX   .88 INCH HAIL
05/24/02   CHILDRESS

0458 PM    17 N PADUCAH              TX   1.00 INCH HAIL
05/24/02   COTTLE

0506 PM    CHILDRESS                 TX   1.00 INCH HAIL
05/24/02   CHILDRESS

0509 PM    10 E DICKENS              TX   1.00 INCH HAIL
05/24/02   DICKENS

0513 PM    12 E DICKENS              TX   1.75 INCH HAIL
05/24/02   DICKENS

0525 PM    10 W GUTHRIE              TX   1.75 INCH HAIL
05/24/02   KING

0555 PM    GUTHRIE                   TX   .88 INCH HAIL
05/24/02   KING

0557 PM    15 N ASPERMONT            TX   1.75 INCH HAIL
05/24/02   STONEWALL

0717 PM    4 NE PADUCAH              TX   1.00 INCH HAIL
05/24/02   COTTLE

WGH

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.